Altered Mental Status - Beta Blocker

advertisement
MedEd Portal
Human Patient Simulation

Title: Altered Mental Status

Target Audience: Medical Students, Residents

Learning Objectives:

-
Primary
– Identification and Treatment of Beta-blocker toxicity
-
Secondary
– Management of Altered Mental Status in the Elderly
– Discuss the differential for the patient presenting with bradycardia
and hypotension
– Different methods of treating beta-blocker toxicity
– Identifying major depression and suicidal risk factors in the elderly
– Diagnosing delirium
-
Critical Actions Checklist
 Obtain further history from pt.’s son
 Accucheck
 EKG
 Glucagon, repeat doses and eventually a glucagon drip.
 IV fluids
 CK  rhabdomyolysis
 Discuss with patient’s primary doctor for old records
 Involuntary commitment
 Consult psychiatry
 Admit to ICU
Environment:
-
Environment
– Emergency department in a tertiary care hospital
-
Manikin Set Up
– Adult manikin
-
Props
– Pill bottle in manikin’s pocket – Lorazepam
– CAM – ICU worksheet
-
Distractors
– Lorazepam


Actors: (All roles may be played by residents participating)
Case Narrative:
-
Chief Complaint
– Altered Mental Status
-
History
– Pt is a 76 y/o male who presents with his son to the ER by private
vehicle for evaluation of altered mental status. His son went to
check on him this morning and found him lying on the ground in
the living room next to his couch. The son states he last talked to
his father yesterday and knows he has a history of CAD, MI,
depression, and HTN. The patient is very lethargic and cannot
provide any substantial history.
-
Additional history given only if asked
– Pt lives alone because his wife just died 2 weeks ago
– Pt told son yesterday he was “thinking above giving up”
– The patient’s son will offer to drive back home and get the
patient’s medications.
-
PMHx
– HTN, Hyperlipidemia, Hypothyroidism, Depression, CAD, MI
years ago
-
Social Hx
– The patient lives at home with his wife. He is a retired police
officer.
-
Meds
– His son doesn’t know the name of all of his medications.
– The patient has a bottle of lorazepam with the appropriate amount
is missing.
– ***If the patient’s son is asked, he will provide contact
information to the patient’s pharmacy or the primary care doctor
and if the nurse is instructed to call either of these contacts, then
they will find that the patient takes metoprolol. If the patient is
asked to go back to the house, they will find an empty bottle of
metoprolol.
-
Surgical Hx
– Negative
-
Allergies
– Unknown
-
ROS
– Unable to obtain secondary to patient’s condition
-
Physical Exam
–
BP 79/45, HR 32, RR 22, O2 – 97%, Glucose 82
–
–
–
–
–
General – lethargic, drowsy, altered
HEENT – dry mucous membranes, PERRLA, no meningismus
Pulmonary – CTA bilaterally
CVS – bradycardia, no m/r/g, regular rhythm, no peripheral pulses
Abdomen – soft, non-tender, non-distended, no palpable pulsatile
mass, no organomegaly
Ext – No obvious deformities, edema,
Skin – No mottling or cyanosis
Neuro – GCS 13 (eyes 3, verbal 4, movement 5), CN intact,
motor/sensation intact, cerebellar intact
–
–
–
-
Scenario Branch Points
– Pt will present with altered mental status. The resident needs to
immediately assess vitals and treat appropriately with IV, O2,
monitor, and Accucheck. The resident will need to give IV fluids
and atropine. Atropine will not work and the resident should begin
other methods of treating hypotension and bradycardia.
– If the resident specifically asks the family or calls the pharmacy for
the medication history, the resident will discover the patient takes
metoprolol and has a history of depression which makes his
presentation suspicious for B blocker overdose.
– The EKG will show sinus bradycardia with no conduction blocks
– The patient’s blood pressure and heart rate will improve
intermittently with repeat glucagons boluses, but ultimately the
patient will need to be started on a glucagon drip. Once placed on
a drip, the patient will become more responsive with improvement
in vitals signs and mental status.
– He will ultimately return to being bradycardic and hypotensive.
– He must be treated with either of the below interventions:
 High dose insulin therapy
 Dopamine or Norepinephrine infusions
 Transcutaneous or transvenous pacing
– The patient will also state that he has left sided body pain because
he has been lying on the ground for approximately 24 hours. He
won’t have any fractures, but he will be in rhabdomyolysis and
needs to be treated with IVF.
– He will admit to an intentional overdose.
– He will need admission to the ICU.
–

He will need to be voluntarily or involuntarily committed with a
psychiatry consult.
Instructors Notes:
-
Tips to Keep the Scenario Flowing
– Lorazepam is supposed to be a distracter as the patient has not
taken an overdose of benzodiazepines. He does not need to be
intubated. He will not respond to flumazenil
– The patient will not respond to atropine.
– The patient will temporarily respond to glucagon and then have
recurrent hypotension and bradycardia. This will still occur
despite being on an infusion.
– The resident should use ancillary staff and family to obtain history
of metoprolol overdose.
– The patient will need to be placed on vasopressors, high dose
insulin, or undergo cardiac pacing to improve.
– Not recognizing rhabdomyolysis
– Do not let the patient be transferred out of the ER unless he is
stabilized with the above interventions.
-
Tips to Direct Actors
-
Scenario Steps
–
–
Optimal Management Path
 Creating a differential for the hypotensive and bradycardic
patient
 Intervening with:
o IV fluids
o Atropine
o Glucagon
o Dopamine or Norepinephrine
o High Dose Insulin
o Cardiac Pacing
 Intravenous Fluids for rhabdomyolysis
 Stabilizing patient
 Admit to the ICU
 Consult Psychiatry
Potential Complications Path
 Not recognizing beta-blocker overdose
 Not progressing down the treatment pathway and the
patient will remain hypotensive
 Not recognizing rhabdomyolysis
–
-

Imaging and Labs
– EKG
– Lorazepam bottle
Debriefing Plan:
-

 Not admitting the patient to the ICU
 Not consulting psychiatry
 Not diagnosing delirium
Potential Errors Path
 Not recognizing beta blocker overdose
 Treating patient only with flumazenil
 Not recognizing attempts at self-harm in the elderly
Topics to discuss
– Differential of the hypotensive and bradycardic patient
– Signs and symptoms of beta-blocker overdose
– Methods of treatment for beta-blocker overdose
– Suicide risk factors in the elderly
Pilot Testing and Revision:
-
-
-
Number of Participants – 4
– Directing Physician
– Nurse
– Family Member
– Consulting psychiatrist and ICU physician
Anticipated Management Mistakes –
– Not recognizing beta-blocker overdose
– Not progressing down the correct intervention algorithm
Evaluation form for participants – generic handout

Authors:
-
John B. Seymour M.D. University of North Carolina Department of
Emergency Medicine, PGY – 3
Rochelle Chijioke M.D. University of North Carolina Department of
Emergency Medicine, PGY – 2
Kevin Biese M.D. University of North Carolina Department of Emergency
Medicine, Associate Professor and Residency Director
Graham Snyder M.D. Wake Med Health and Hospitals Department of
Emergency Medicine, Assistant Program Director and Simulation Director
Jan Busby-Whitehead M.D. University of North Carolina Division of
Geriatric Medicine/ Institute on Aging, Professor and Chief
Copyright © 2011 The University of North Carolina School of Medicine
Download
Related flashcards
Surgery

42 Cards

Orthopedics

21 Cards

Traumatology

37 Cards

Hygiene

25 Cards

Create flashcards